Alert archive / Colorado / Flash Flood Warnings in 2022

Flash Flood Warning 13, NWS Grand Junction, CO

July 19, 2022Garfield County, Mesa County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 19, 2022, 4:34 PM MDT for Garfield County, Mesa County, Colorado. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2022, 4:34 PM MDT (22:34 UTC)
Expired
Jul 19, 2022, 6:30 PM MDT
In force
116 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Garfield County, CO, Mesa County, CO

The radar

The Grand Junction radar (KGJX), 48 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.6 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-329 J/kg
Mixed-layer LCL
2354 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

718 
WGUS55 KGJT 192234
FFWGJT
COC045-077-200030-
/O.NEW.KGJT.FF.W.0013.220719T2234Z-220720T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
434 PM MDT Tue Jul 19 2022

The National Weather Service in Grand Junction has issued a

* Flash Flood Warning for...
  The Pine Gulch Fire Burn Area in...
  Southwestern Garfield County in west central Colorado...
  North Central Mesa County in west central Colorado...

* Until 630 PM MDT.

* At 434 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the eastern Pine Gulch Fire Burn Area along the 
  Kimball Creek drainage. Flash flooding is ongoing or expected to 
  begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Pine Gulch Burn area. The debris flow can consist 
of rock, mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the eastern
           Pine Gulch Fire Burn Area.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Pine Gulch Fire Burn Area.

* Some locations that will experience flash flooding include...
  mainly rural areas of Southwestern Garfield and North Central Mesa 
  Counties

This includes the following streams and drainages...
  Roan Creek and Kimball Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Pine Gulch Fire Burn Area. Severe debris flows can 
also be anticipated across roads. Roads and driveways may be washed 
away in places. If you encounter flood waters...climb to safety.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3936 10866 3937 10866 3939 10865 3940 10870
      3944 10876 3943 10878 3946 10879 3951 10875
      3953 10861 3951 10838 3949 10832 3942 10827
      3939 10837 3937 10840 3937 10841 3936 10842
      3932 10851 3929 10853 3929 10858

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

DB
1 follow-up statement
983 
WGUS75 KGJT 200024
FFSGJT

Flash Flood Statement
National Weather Service Grand Junction CO
624 PM MDT Tue Jul 19 2022

COC045-077-200034-
/O.EXP.KGJT.FF.W.0013.000000T0000Z-220720T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield CO-Mesa CO-
624 PM MDT Tue Jul 19 2022

...FLASH FLOOD WARNING FOR THE PINE GULCH FIRE BURN AREA WILL EXPIRE 
AT 630 PM MDT THIS EVENING FOR SOUTHWESTERN GARFIELD AND NORTH 
CENTRAL MESA COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
closures.

LAT...LON 3936 10866 3937 10866 3939 10865 3940 10870
      3944 10876 3943 10878 3946 10879 3951 10875
      3953 10861 3951 10838 3949 10832 3942 10827
      3939 10837 3937 10840 3937 10841 3936 10842
      3932 10851 3929 10853 3929 10858

$$

DB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:44 PM MDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 19, 2:44 PM MDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
244 PM MDT Tue Jul 19 2022

.SHORT TERM...(Tonight through Wednesday night)
Issued at 240 PM MDT Tue Jul 19 2022

Like clockwork, diurnally driven convection has fed off recycled
monsoonal moisture and cumulus clouds started popping atop all
Western Slope ranges shortly after noon. Strong cellular
development has favored eastern Utah so far, and will continue to
be the most probable area for heavy rain and gusty outflow winds.
However, convection will increase in coverage across Western
Colorado through this afternoon, mainly along the I-70 corridor
and focused over the Continental Divide. In addition, early
afternoon thunderstorms have a tendency to generate strong outflow
boundaries, which extend radially from their source of origin.
Collision of several boundaries create erratic winds and can also
trigger new cellular development. Lower elevations and desert
valleys have the best opportunity of receiving precip from these
outflow driven storms. However, trying to forecast which storms
generate an outflow and where they could collide becomes the
tricky bit. Therefore, the chance of wetting rain over these areas
remains low due their level of uncertainty. Another limiting
factor of note; a layer of warm and dry air was detected at mid
levels in this morning's GJT sounding. This stable layer at 500mb
may inhibit towering Cu's from developing today, which would
reduce the likelihood for localized flooding and severity of
outflow boundaries. Nonetheless, with PWATs near or breaching an
inch across the CWA, we will continue to monitor sensitive areas
closely due to the chaotic nature of this regime.

Outflow boundaries are capable of persisting beyond sunset,
however, anticipate most activity to dwindle as we lose solar
radiation. Lingering cloud cover may insulate valley floors and
prevent low temperatures from dropping tonight. Forecast
temperatures in this regime remain above normal and humid for
normally arid climates. By Wednesday, the highest decameter shifts
into northeast AZ. A subtle retrograde won't change the forecast
much; still anticipate abnormally warm temperatures and recycled
moisture feeding orographically driven showers tomorrow. Only
caveat is a weak shortwave forecast to ripple across the northern
sector of the CWA tomorrow morning into early afternoon. PVA
rolling along the trough of this wiggle may enhance lift across
the central to southern mountains in western Colorado. A bulk of
this energy shifts east of the Divide, but early afternoon
convection tapping into upper level dynamics can't be ruled out
completely. Elsewhere, light to moderate rainfall, lightning and
gusty winds are possible over higher terrain while desert valleys
stay dry.

.LONG TERM...(Thursday through Tuesday)
Issued at 240 PM MDT Tue Jul 19 2022

The center of the area of high pressure will drift southwest
towards Arizona on Thursday while a weak midlevel Pacific
shortwave moves inland across the northwestern CONUS. Residual
moisture will fuel another round of diurnal showers and
thunderstorms as PWATs remain 100 to 125% of normal. As drier air
is advected into the region from the west-northwest due to the
high's shift, this will limit the potential for heavier rain as
T/Td spread increases in the lower levels. Thursday evening and
Friday morning will see the weakening Pacific shortwave trek
across the Northern Rockies which will ultimately kick the high's
center back over the Four Corners region. Daytime highs will climb
back into the triple digits across the lower valleys of eastern
Utah and west-central Colorado with near record heat expected
region-wide. Additionally, surface dewpoints will be in the mid
30s with minimum humidities in the low teens. So while another
round of afternoon convection will develop as PWATs remain near to
slightly above normal, it'll be hard to overcome such spreads.
And, with the high remaining overhead, the only forcing mechanism
will come from the mountains so expect the convection to form and
remain anchored to the higher terrain with low potential for
activity to drift into the lower valleys.

Abnormally warm conditions will continue on Saturday with triple
digit temperatures persisting for several lower valleys. As far as
the synoptic pattern goes, another weak shortwave looks to
progress across the Northern Rockies late Saturday and Sunday.
For now this feature looks to be strong enough to usher the ridge
to the east which would allow us to once again access that tap of
monsoonal moisture. PWATs would trend upwards as a result with
guidance indicating values exceeding 150% of normal. Therefore,
expect an uptick in shower and thunderstorm coverage this weekend,
though it'll take a while to overcome the drier air at the
surface and the higher terrain will continue to be favored for
activity. The start of the new week will continue to be messy as
the aforementioned shortwave continues to track across the
Northern Plains before merging with another feature to the north
and strengthening over the Midwest. This would keep us in a
favorable pattern for continued daily showers and thunderstorms,
unless the high redevelops over the western CONUS. With the uptick
in clouds and showers late in the weekend and into the new week,
expect temperatures to moderate back to near normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1125 AM MDT Tue Jul 19 2022

Another round of scattered showers and thunderstorms will develop
at mountain sites between 18-20Z with coverage favoring the higher
terrain along the Divide and areas north of I-70. Gusty outflow
winds, brief heavy rain, and small hail will be possible with
most storms. VFR conditions at lower elevations will prevail with
some scattered mid and high clouds. In stronger storms, brief MVFR
conditions will be possible. Gusty, terrain driven winds will be
present at all sites today. Storms are expected to diminish by
06Z and VFR conditions will return to terminals overnight through
Wednesday morning.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...ERW
LONG TERM...MMS
AVIATION...TGJT
Hazardous weather outlook, Jul 19, 4:26 AM MDT, 12 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
426 AM MDT Tue Jul 19 2022

COZ001>014-017>023-UTZ022>025-027>029-201030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
426 AM MDT Tue Jul 19 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Isolated mountain thunderstorms will develop this afternoon south
of I-70. More widespread storm activity will develop north of
I-70. These storms are capable of producing local flooding, gusty
outflow winds, and small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Daily afternoon and evening scattered to numerous thunderstorms
will occur through the weekend. There could be a slight down tick
in coverage later in the week before ramping back up over the
weekend. Gusty outflows winds, locally heavy rain and frequent
lightning will accompany the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 19, 3:04 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
304 PM MDT Tue Jul 19 2022

COZ019-023-192130-
Southwest San Juan Mountains CO-San Juan River Basin CO-
304 PM MDT Tue Jul 19 2022

...A strong thunderstorm will impact portions of northeastern
Archuleta County through 330 PM MDT...

At 304 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Pagosa Springs, or 26 miles north of Dulce, moving
southeast at 15 mph.

HAZARD...Winds in excess of 35 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Archuleta County.

This includes U.S. Highway 160 in Colorado between mile markers 149
and 153.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3733 10698 3738 10689 3731 10668 3730 10668
      3718 10678
TIME...MOT...LOC 2104Z 307DEG 10KT 3731 10688

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

15
Special weather statement, Jul 19, 3:27 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
327 PM MDT Tue Jul 19 2022

COZ001-002-013-192200-
Flat Tops CO-Lower Yampa River Basin CO-Central Yampa River Basin CO-
327 PM MDT Tue Jul 19 2022

...A few strong thunderstorms will impact portions of south central
Moffat County through 400 PM MDT...

At 322 PM MDT, Doppler radar was tracking a few strong thunderstorms
about 6 miles north of Elk Springs, or 16 miles southwest of
Maybell, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Moffat County, including the following locations... Elk Springs and
Maybell.

This includes U.S. Highway 40 in Colorado between mile markers 34 and
60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4034 10863 4048 10863 4052 10807 4029 10807
TIME...MOT...LOC 2122Z 267DEG 15KT 4041 10835

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DB
Special weather statement, Jul 19, 3:35 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
335 PM MDT Tue Jul 19 2022

UTZ023-192200-
Eastern Uinta Mountains UT-
335 PM MDT Tue Jul 19 2022

...A strong thunderstorm will impact portions of northwestern Daggett
County through 400 PM MDT...

At 335 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Manila, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Manila.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4100 10958 4087 10951 4084 10994 4096 11000
      4100 11000
TIME...MOT...LOC 2135Z 248DEG 16KT 4096 10989

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

DB
Special weather statement, Jul 19, 3:53 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
353 PM MDT Tue Jul 19 2022

UTZ024-192230-
Eastern Uinta Basin UT-
353 PM MDT Tue Jul 19 2022

...A strong thunderstorm will impact portions of west central Uintah
County through 430 PM MDT...

At 353 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Duchesne, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of west central Uintah
County, including the following locations... Ballard and Randlett.

This includes U.S. Highway 40 in Utah between mile markers 117 and
133.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4012 10994 4031 10995 4040 10968 4018 10957
TIME...MOT...LOC 2153Z 248DEG 15KT 4025 10979

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

15
Special weather statement, Jul 19, 4:23 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
423 PM MDT Tue Jul 19 2022

COZ003-007-192300-
Roan and Tavaputs Plateaus CO-Debeque to Silt Corridor CO-
423 PM MDT Tue Jul 19 2022

...A strong thunderstorm will impact portions of south central
Garfield County through 500 PM MDT...

At 422 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of De Beque, or 27 miles northeast of Grand Junction,
moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible. Excess runoff of the Pine Gulch burn scar is
         also possible.

This storm will remain over mainly rural areas of south central
Garfield County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3941 10848 3953 10847 3956 10815 3937 10817
TIME...MOT...LOC 2222Z 270DEG 15KT 3945 10835

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

15

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:06 PM MDTSpecial Weather StatementGJTDelta24 min
Jul 19, 3:04 PM MDTSpecial Weather StatementGJTArchuleta26 min
Jul 19, 3:27 PM MDTSpecial Weather StatementGJTMoffat33 min
Jul 19, 4:23 PM MDTSpecial Weather StatementGJTGarfield37 min
Jul 19, 4:52 PM MDTFlash Flood WatchGJTEagle, Garfield, Moffat, Pitkin, Rio Blanco, Routt4 hr
Jul 19, 5:19 PM MDTSpecial Weather StatementGJTRoutt41 min
Jul 19, 5:46 PM MDTSpecial Weather StatementGJTRio Blanco29 min

Nearby

Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.